MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE
Model Number N/A
Medical Device Problem Code Failure to Deliver (2338)
Health Effect - Clinical Code Hyperglycemia (1905)
Date of Event 05/29/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Event verbatim [preferred term] (related symptoms if any separated by commas).High blood sugars due to pen not delivering [blood glucose increased].Pen not delivering [device failure].Ear infection [ear infection].Fever [pyrexia].Tonsillitis [tonsillitis].Case description: this serious spontaneous case from the united states was reported by a consumer as "high blood sugars due to pen not delivering (blood sugar increased)" beginning on (b)(6) 2018, "pen not delivering(device failure)" beginning on (b)(6) 2018, "ear infection (ear infection)" beginning on (b)(6) 2018, "fever (fever)" beginning on (b)(6) 2018, "tonsillitis(tonsillitis)" beginning on (b)(6) 2018, and concerned a (b)(6) old female patient who was treated with novopen echo (insulin delivery device) from (b)(6) 2018 and ongoing for "type 1 diabetes mellitus", novolog penfill (insulin aspart) (solution for injection, 100 u/ml) (dose, frequency & route used - unk, subcutaneous) from unknown start date for "type 1 diabetes mellitus".Current condition: type 1 diabetes mellitus (duration not reported).Treatment included - amoxicillin.The reporter mother of the patient reported that her (b)(6) year old daughter has been using the novopen echo for about 4 months with novolog penfill but on (b)(6) 2018 she noticed her daughter was having high blood sugars of over 300 mg/dl and realized a couple days later that the pen was not delivering insulin.The mother also reported that the patient had an ear infection, fever and tonsillitis around this time and was put on amoxicillin for 10 days and she feels that this has caused high blood sugars as well.Batch numbers: novopen echo: fvga926-1.Novolog penfill: gs63y34.Action taken to novopen echo was reported as no change.Action taken to novolog penfill was not reported.The outcome for the event "high blood sugars due to pen not delivering (blood sugar increased)" was recovering/resolving.The outcome for the event "pen not delivering(device failure)" was recovering/resolving.The outcome for the event "ear infection(ear infection)" was recovering/resolving.The outcome for the event "fever(fever)" was recovering/resolving.The outcome for the event "tonsillitis(tonsillitis)" was not yet recovered.Investigation result: name: novopen echo - batch fvga926-1.The device was returned with the cartridge from this case mounted.On receipt there was a gap between piston rod of the device and the rubber piston in the cartridge and the piston rod was fully retracted.If the user attempted to make an air shot or to dose prior to this no insulin would have been dispensed.The user either retracted the piston rod correctly during change of the cartridge, but mounted a partly used cartridge afterwards without ensuring contact between the piston rod and the rubber piston by following the air shot procedure, the user left the needle on the pen between injections, or the user retracted the piston rod between injections.The electronic register was checked.No remarks.Visual and functional examinations were performed.The device was tested with a random cartridge and a novo nordisk needle was mounted.During testing it was possible to deliver preparation from the cartridge.The dose accuracy was measured by weighing using a random penfill cartridge.The results were found to comply with specifications.The product was found to be normal.During examination/test of the product it has not been possible to detect any irregularities.The product was found to be normal.Name: novolog penfill 3 ml cartridges 100 units/ml (u-100) - batch gs63y34.A visual examination of the returned product was performed.A small amount of air was present in the cartridge.However, this was quite normal and within product specification.A reference sample check on efficacy was found to be normal.Due to insufficient content after chemical analysis it was not possible to perform a delivery test.Parameters identity, assay and degradation were examined.All the results were as expected and within acceptable limits.During examination/test of the product it has not been possible to detect any irregularities.The product was found to be normal.This case was re-classified from non-serious to serious on 02-apr-2020, as follow up was received the seriousness of the event "high blood sugars due to pen not delivering" was updated to "hospitalization".Manufacturer comment: 07-apr-2020: the suspected device (novopen echo) and insulin product (novorapid penfill) were returned to novo nordisk and investigation of the device showed that it was working in accordance to specifications.It is therefore not possible to identify a clear root cause in relation to the functionality of the pen, however the patient had an ear infection, fever and tonsillitis around this time which could have contributed to the experienced hyperglycaemia.Reporter comment: the reporter felt that the events ear infection, fever and tonsillitis might have also caused the event of "high blood sugar".Evaluation summary.Name: novopen echo - batch fvga926-1.The device was returned with the cartridge from this case mounted.On receipt there was a gap between piston rod of the device and the rubber piston in the cartridge and the piston rod was fully retracted.If the user attempted to make an air shot or to dose prior to this no insulin would have been dispensed.The user either retracted the piston rod correctly during change of the cartridge, but mounted a partly used cartridge afterwards without ensuring contact between the piston rod and the rubber piston by following the air shot procedure, the user left the needle on the pen between injections, or the user retracted the piston rod between injections.The electronic register was checked.No remarks.Visual and functional examinations were performed.The device was tested with a random cartridge and a novo nordisk needle was mounted.During testing it was possible to deliver preparation from the cartridge.The dose accuracy was measured by weighing using a random penfill cartridge.The results were found to comply with specifications.The product was found to be normal.During examination/test of the product it has not been possible to detect any irregularities.The product was found to be normal. .

Brand Name
NOVOPEN ECHO
Common Device Name
INSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,
DA 
MDR Report Key9974667
Report Number9681821-2020-00018
Device Sequence Number2857356
Product Code FMF
UDI-Device Identifier00301691854591
UDI-Public00301691854591
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
K123766
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date10/31/2018
Device Model NumberN/A
Device Catalogue Number185459
Device Lot NumberFVGA926-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2020
Initial Report FDA Received Date04/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age3 YR